Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Flagstaff, AZ

May 18, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 18, 2020, 1:58 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 19, 2020, 11:00 AM MST. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2020, 1:58 PM MST (20:58 UTC)
In effect from
May 19, 2020, 11:00 AM MST
Expired
May 19, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:19 PM MSTNON-TSTM WND GST 551 Ne Flagstaff Airport, AZSTRONG WINDS CAUSED BROKEN TREE BRANCHES IN RESIDENTIAL YARD.
May 19, 2:21 PM MSTNON-TSTM WND GST 531 Ese Kayenta, AZTHE AWOS AT KAYENTA AZ REPORTS A WIND GUSTS OF 46 KNOTS.
May 19, 3:45 PM MSTNON-TSTM WND GST 65Bellemont (Nws Flagstaf, AZMESONET STATION AV601 BELLEMONT.
May 19, 4:00 PM MSTNON-TSTM WND DMG1 Nnw Downtown Flagstaf, AZLARGE PONDEROSA PINE TREE SNAPPED. NEAR INTERSECTION OF ROCKRIDGE RD AND KITTREDGE RD.
May 19, 4:19 PM MSTNON-TSTM WND GST 624 N House Rock, AZMESONET STATION QFSA3 FOUR SPRINGS W. VERMILLION CLIFFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS85 KFGZ 182058
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
158 PM MST Mon May 18 2020

AZZ109-111>113-139-140-190315-
/O.UPG.KFGZ.FW.A.0002.200519T1800Z-200520T0200Z/
/O.NEW.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/
/O.CON.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
158 PM MST Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
DUE TO CONTINUED STRONG WINDS AND LOW RELATIVE HUMIDITY...

...RED FLAG WARNING IN EFFECT ON TUESDAY FROM 11 AM TO 7 PM MST
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Ganado, 
  Holbrook, Kykotsmovi, Shonto, Snowflake-Taylor, Tuba City, 
  Window Rock and Winslow. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ110-114-190315-
/O.UPG.KFGZ.FW.A.0002.200519T1800Z-200520T0200Z/
/O.NEW.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/
Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
158 PM MST Mon May 18 2020

...RED FLAG WARNING IN EFFECT ON TUESDAY FROM 11 AM TO 7 PM MST
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Locations near Chinle, Eagar-Springerville, 
  Kayenta and Saint Johns. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of strong gusty winds and low relative
  humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ105-190315-
/O.NEW.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
158 PM MST Mon May 18 2020

...RED FLAG WARNING IN EFFECT ON TUESDAY FROM 11 AM TO 7 PM MST
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Locations near Page. 

* WINDS...Southwest 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104-106-107-190300-
/O.CON.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
158 PM MST Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
DUE TO CONTINUED STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob 
  Lake, North Rim and Valle. This includes portions of the 
  Kaibab National Forest.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
3 follow-up statements
137 
WWUS85 KFGZ 190314
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
814 PM MST Mon May 18 2020

AZZ109-111>113-139-140-191830-
/O.EXP.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/
/O.CON.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
814 PM MST Mon May 18 2020

...RED FLAG WARNING FOR MONDAY HAS EXPIRED...

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY...

* AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Ganado, 
  Holbrook, Kykotsmovi, Shonto, Snowflake-Taylor, Tuba City, 
  Window Rock and Winslow. 

* WINDS...South 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104-106-107-190415-
/O.EXP.KFGZ.FW.W.0001.000000T0000Z-200519T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
814 PM MST Mon May 18 2020

...RED FLAG WARNING FOR MONDAY HAS EXPIRED...

Wind speeds and temperatures have dropped to below critical values
and the red flag warning has been allowed to expire for today,
Monday the 18th of May. 

$$

AZZ105-110-114-191830-
/O.CON.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
814 PM MST Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY...

* AFFECTED AREA...Locations near Chinle, Eagar-Springerville, 
  Kayenta, Page and Saint Johns. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
950 
WWUS85 KFGZ 191013
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
313 AM MST Tue May 19 2020

AZZ105-109>114-139-140-200200-
/O.CON.KFGZ.FW.W.0002.200519T1800Z-200520T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
313 AM MST Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 
7 PM MST THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE 
HUMIDITY...

* AFFECTED AREA...Locations near Buffalo Pass, Chinle, Dilkon, 
  Eagar-Springerville, Ganado, Holbrook, Kayenta, Kykotsmovi, 
  Page, Saint Johns, Shonto, Snowflake-Taylor, Tuba City, Window 
  Rock and Winslow. 

* WINDS...South-southwest 20 to 30 mph with gusts up to 50 mph.
  Localized gusts to 55 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of strong gusty winds and low 
  relative humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
479 
WWUS85 KFGZ 200156
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
656 PM MST Tue May 19 2020

AZZ105-109>114-139-140-200300-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-200520T0200Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
656 PM MST Tue May 19 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

Temperatures have begun to cool, alowing RH values to climb above
criticial values. Windy conditions will continue in some areas
through the overnight hours, but should slowly decrease in
strength. 

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 18, 9:28 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, May 18, 9:28 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
928 AM MST Mon May 18 2020

.SYNOPSIS...A strong, late season low pressure system will bring
windy conditions to Arizona today and Tuesday. In addition to the
winds, low relative humidity will make for critical fire weather
conditions each day. Temperatures will cool to about 10 degrees
below normal Tuesday and Wednesday, warming again toward the end
of week. Winds will diminish quickly Wednesday and Thursday, but
will return by next weekend.

&&

.UPDATE...The current forecast is in good shape this morning with
another dry and windy day in store in response to low pressure
entering the West Coast. Winds will increase late this morning and
remain gusty through early this evening before decreasing. No
forecast updates are needed at this time. Wind Advisories and Red
Flag Warnings remain in effect for portions of northern Arizona
today.

&&

.PREV DISCUSSION /410 AM MST/...A cold upper low will meander down
the northern California coast today, before turning inland
tonight and then ejecting through the Great Basin Tuesday. Expect
windy and dry conditions today and Tuesday, ahead of a dry cold
front passage due Tuesday night. A variety of wind and fire
weather headlines have been published as a result.

Winds drop off quite a bit Wednesday and Thursday, in the wake of
the front. However, cooler air will linger into Wednesday, before
warming back to near normal Thursday and onward.

Breezy conditons will return by Friday and into next weekend. No
precipitation is expected throughout this forecast period.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail for
the next 24 hours. Winds will increase into this afternoon and
become southwest from 15-30 knots with gusts from 25-40 kts. Surface
winds will become 5-15 kts overnight with low level wind shear
likely at high country terminals after 03Z Tuesday. Wind speeds
increase again after 15Z Tuesday. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Low relative humidity and strong southwesterly winds
will occur today. A Red Flag Warning has been issued from 11 AM - 8
PM MST for critical fire weather conditions. Cooler temperatures in
western zones on Tuesday will increase relative humidity values for
some high terrain areas, but continued strong winds and low relative
humidity in eastern Arizona will create near-critical to critical
fire weather conditions. A Fire Weather Watch has been issued for
northeastern Arizona on Tuesday from 11 AM - 7 PM MST.

.Wednesday through Friday...Winds will be much lighter Wednesday
with cooler temperatures. Temperatures will warm slightly each day
through Friday with continued dry conditions.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM MST
this evening FOR AZZ104-106-107-109-111>113-139-140.

Fire Weather Watch from Tuesday morning through Tuesday evening
FOR AZZ109>114-139-140.

Wind Advisory until 6 PM MST this evening FOR AZZ007-009-012-013-
015-039-040.

&&

PUBLIC...MCT/Peterson
AVIATION...NL
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:06 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai29 hr

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.